Existence and stability of multidimensional shock fronts in the vanishing viscosity limit. (English) Zbl 1072.35122

This interesting paper is devoted to the qualitative theory of shock waves resulting in \(N\times N\)-hyperbolic systems of partial differential equations describing conservation laws, i.e. \[ \partial_t u+\sum\limits_{j=1}^{d}\partial_jf_j(u)=0. \] Next, consider a parabolic viscous perturbation of that system \[ \partial_t u+\sum\limits_{j=1}^{d}\partial_jf_j(u)-\varepsilon \sum\limits_{j,k=1}^{d}\partial_j(B_{j,k}(u)\partial_ku)=0, \] where \(\varepsilon >0\) is a small number describing the rate of viscosity. The authors present a new approach to the study of linear and nonlinear stability of inviscid multidimensional shock waves under small viscosity perturbation. They obtain optimal estimates and an extension to the viscous case of the celebrated theorem of Majda on existence and stability of multidimensional shock waves.
The main new idea is the derivation of maximal and optimal estimates for the linearization of the parabolic problem about a highly singular approximate solution. The key to the new approach is to use the full linearization of the parabolic problem. A transmission problem is obtained. It is shown that the linearized problem can be desingularized. Then optimal estimates are obtained by adding an appropriate extra boundary condition involving the front. This condition determines a local evolution rule for the viscous front. For the convenience of the reader, the authors collect the results about para-differential calculus which are used to prove the linear stability estimates.


35L67 Shocks and singularities for hyperbolic equations
35L65 Hyperbolic conservation laws
35L45 Initial value problems for first-order hyperbolic systems
35L60 First-order nonlinear hyperbolic equations
Full Text: DOI HAL


[1] Alexander, J., Gardner, R., Jones, C.K.R.T.: A topological invariant arising in the analysis of traveling waves. J. Reine Angew. Math. 410, 167-212 (1990) · Zbl 0705.35070
[2] Alinhac, S.: Existence d?ondes de raréfaction pour des sytèmes quasi-linéaires hyperboliques multidimensionnels. Comm. Partial Diff. Equ. 14, 173-230 (1989) · Zbl 0692.35063
[3] Bianchini, S., Bressan, A.: The vanishing viscosity limit for a class of viscous hyperbolic systems. Preprint, 2002 · Zbl 1017.35071
[4] Bony, J.M.: Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires. Ann. Sc. E.N.S. Paris 14, 209-246 (1981) · Zbl 0495.35024
[5] Chazarain, J., Piriou, A.: Introduction to the theory of linear partial differential equations. Translated from the French. Studies in Mathematics and its Applications, 14. North-Holland Publishing Co., Amsterdam-New York, 1982. xiv+559 pp. ISBN: 0-444-86452-0 · Zbl 0487.35002
[6] Coifmann, R., Meyer, Y.: Au delà des opérateurs pseudo-différentiels. Astérisque 57, (1978)
[7] Coppel, W.A.: Stability and asymptotic behavior of differential equations. D.C. Heath, Boston · Zbl 0154.09301
[8] Evans, J.W.: Nerve axon equations: I, Linear approximations. Ind. Univ. Math. J. 21, 877-885 (1972) · Zbl 0235.92002
[9] Evans, J.W.: Nerve axon equations: II, Stability at rest. Ind. Univ. Math. J. 22, 75-90 (1972) · Zbl 0236.92010
[10] Evans, J.W.: Nerve axon equations: III, Stability of the nerve impulse. Ind. Univ. Math. J. 22, 577-593 (1972) · Zbl 0245.92004
[11] Evans, J.W.: Nerve axon equations: IV, The stable and the unstable impulse. Ind. Univ. Math. J. 24, 1169-1190 (1975) · Zbl 0317.92006
[12] Freistühler, H., Szmolyan, P.: Spectral stability of small shock waves. Arch. Rational Mech. Anal. 164, 287-309 (2002) · Zbl 1018.35010
[13] Goodman, J.: Remarks on the stability of viscous shock waves. In: Viscous profiles and numerical methods for shock waves. (Raleigh, NC, 1990), 66-72, SIAM, Philadelphia, PA, 1991 · Zbl 0825.76399
[14] Goodman, J.: Stability of viscous scalar shock fronts in several dimensions. Trans. Amer. Math. Soc. 311, 683-695 (1989) · Zbl 0693.35112
[15] Goodman, J., Miller, J.R.: Long-time behavior of scalar viscous shock fronts in two dimensions. J. Dynam. Diff. Eqns. 11, 255-277 (1999) · Zbl 0934.35093
[16] Guès, O., Métivier, G., Williams, M.,Zumbrun, K.: Multidimensional viscous shocks I: Degenerate symmetrizers and long time stability. To appear in J. Amer. Math. Soc. · Zbl 1058.35163
[17] Guès, O., Métivier, G., Williams, M., Zumbrun, K.: Multidimensional viscous shocks II: The small viscosity limit. Comm. Pure Appl. Math. 57, 141-218 (2004) · Zbl 1073.35162
[18] Guès, O., Métivier, G., Williams, M., Zumbrun, K.: Navier?Stokes regularization of multidimensional Euler shocks. In preparation · Zbl 1173.35082
[19] Guès, O., Williams, M.: Curved shocks as viscous limits: a boundary problem approach. Indiana Univ. Math. J. 51, 421-450 (2002) · Zbl 1046.35072
[20] Goodman, J., Xin, Z.: Viscous limits for piecewise smooth solutions to systems of conservation laws. Arch. Rational Mech. Anal. 121, 235-265 (1992) · Zbl 0792.35115
[21] Gardner, R., Zumbrun, K.: The Gap Lemma and geometric criteria for instability of viscous shock profiles. Comm. Pure. Appl. Math. 51, 797-855 (1998) · Zbl 0933.35136
[22] Hoff, D., Zumbrun, K.: Multi-dimensional diffusion waves for the Navier-Stokes equations of compressible flow. Indiana Univ. Math. J. 44, 603-676 (1995) · Zbl 0842.35076
[23] Hörmander, L.: Lectures on Nonlinear Hyprbolic Differential Equations. Mathématiques et Applications 26, Sringer Verlag, 1997
[24] Kreiss, H.O.: Initial boundary value problems for hyperbolic systems. Comm. Pure Appl. Math. 23, 277-298 (1970) · Zbl 0193.06902
[25] Majda, A.: The stability of multi-dimensional shock fronts ? a new problem for linear hyperbolic equations. Mem. Am. Math. Soc. 275 (1983) · Zbl 0506.76075
[26] Métivier, G.: Interaction de deux chocs pour un système de deux lois de conservation, en dimension deux d?espace. Trans. Amer. Math. Soc. 296, 431-479 (1986) · Zbl 0619.35075
[27] Métivier, G., Zumbrun, K.: Viscous Boundary Layers for Noncharacteristic Nonlinear Hyperbolic Problems. To appear in Mem. Am. Math. Soc. · Zbl 1187.35136
[28] Métivier, G., Zumbrun, K.: Symmetrizers and continuity of stable subspaces for parabolic-hyperbolic boundary value problems. Disc. Cont. Dyn. Syst. 11, 205-220 (2004) · Zbl 1102.35332
[29] Meyer, Y.: Remarques sur un théorème de J.M.Bony. Supplemento al Rendiconti der Circolo Matematico di Palermo, Serie II, No1, 1981 · Zbl 0473.35021
[30] Mokrane, A.: Problèmes mixtes hyperboliques non linéaires. Thesis, Université de Rennes 1, 1987
[31] Pego, R.L., Weinstein, M.I.: Eigenvalues and instabilities of solitary waves. Philos. Trans. Roy. Soc. London Ser. A 340, 47-94 (1992) · Zbl 0776.35065
[32] Plaza, R., Zumbrun, K.: An Evans function approach to spectral stability of small-amplitude shock profiles. Disc. Cont. Dyn. Syst. 10, 885-924 (2004) · Zbl 1058.35164
[33] Rousset, F.: Inviscid boundary conditions and stability of viscous boundary layers. Asymptot. Anal. 26, 285-306 (2001) · Zbl 0977.35081
[34] Rousset, F.: Viscous approximation of strong shocks of systems of conservation laws. SIAM J. Math. Anal. 35, 492-519 (2003) · Zbl 1052.35128
[35] Taylor, M.: Partial Differential Equations III. Applied Mathematical Sciences 117, Springer, 1996 · Zbl 0869.35001
[36] Yu, S.-H.: Zero-dissipation limit of solutions with shocks for systems of hyperbolic conservation laws. Arch. Rational Mech. Anal. 146, 275-370 (1999) · Zbl 0935.35101
[37] Zumbrun, K., Serre, D.: Viscous and inviscid stability of multidimensional planar shock fronts. Indiana Univ. Math. J. 48, 937-992 (1999) · Zbl 0944.76027
[38] Zumbrun, K.: Multidimensional stability of planar viscous shock waves. Advances in the theory of shock waves, 307-516, Progr. Nonlinear Differential Equations Appl., 47, Birkhäuser Boston, Boston, MA, 2001 · Zbl 0989.35089
[39] Zumbrun, K.: Refined Wave?tracking and Nonlinear Stability of Viscous Lax Shocks. Methods Appl. Anal. 7, 747-768 (2000) · Zbl 1007.35048
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.